Texas, 2007

Flash Flood and Damaging Wind in Texas, December 15, 2007

December 15, 2007 · NWS HGX · 2 events in 2 counties and zones

Thunderstorms that developed along a slow moving front produced some flash flooding and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms that developed along a slow moving front produced some flash flooding and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 14, 10:13 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 14, 10:13 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1013 PM CST FRI DEC 14 2007

.DISCUSSION...
EASTERLY TO SOUTHEASTERLY FLOW IN PLACE AT THE SURFACE WITH RICH
DEWPOINTS SPREADING INTO SETX...LOWER TO MID 60S SOUTH ALONG AND
SOUTH OF THE I-10 CORRIDOR. 1.2-1.6 GPS IPWV BEING REPORTED OVER
THE REGION. PATCHY FOG FORMING GENERALLY ALONG AND NORTH OF THIS
WARM FRONT. THE COLD FRONT STILL UNDERGOING FRONTOGENESIS NEAR SAN
ANGELO BUT WILL SURGING EAST TONIGHT FOLLOWED BY COLDER AIR FROM
THE NORTH IN THE MORNING. IMPRESSIVE JET STRENGTHENING OVERHEAD
AND RRQ CIRCULATION COMING TO BEAR DURING THE NEXT 6-12 HOURS.
THIS SHOULD LEAD TO A VERY FAVORABLE ENVIRONMENT FOR THE FORMATION
OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN ZONES TONIGHT AND
EARLY SATURDAY MORNING THEN EXPANDING SOUTHEAST AND SOUTHWEST DOWN
THE BOUNDARY. STILL SOME QUESTION AS TO HOW FAR INTO THE SOUTHWEST
ZONES THE STORMS WILL DEVELOP AS THE CRP SOUNDING HAS A VERY STOUT
CAP APPARENT ON THE 12Z SOUNDING NEAR 850 MB AND NAM/GFS 00Z
SOUNDINGS ABOVE 800MB. THE IMPRESSIVE DYNAMICS SHOULD ERODE THIS
INVERSION AFTER 09Z. STORM MOTIONS IN EXCESS OF 25 KNOTS SHOULD
LIMIT THE HEAVY RAINFALL THREAT BUT STILL SOME HEAVY DOWNPOUR
POTENTIAL. STILL HAVE SOME MARGINAL POTENTIAL FOR SHORT LIVED SPIN
UPS BUT CONFIDENCE ON THIS ISNT VERY HIGH AT THE MOMENT SO HAVE
HELD OFF ON ANY MENTION OF SEVERE. STILL LOOKS AS THOUGH THE
FRONT SHOULD ALONG OR JUST SOUTH OF THE 59 CORRIDOR 12-15Z BY 18Z
THE FRONT SHOULD BE OUT WELL INTO THE COASTAL WATERS/GULF. 21-00Z
THE MODELS PROGGING 45-50 KNOTS COMING ACROSS THE AREA AT 850MB.
THE WINDS IN THE WAKE OF THE FRONT CERTAINLY LOOKING LIKE THEY
SHOULD REACH THE WIND ADVISORY CRITERIA AROUND NOON. THESE STRONG
WINDS SHOULD START TO RELAX AROUND 00Z INLAND AND LATER ALONG THE
COAST. WE HAVE ALSO HOISTED A SCEC FOR MARGINAL CONDITIONS TONIGHT
BUT SCA IN EFFECT FOR SATURDAY AFTERNOON ALL WATERS. AS FOR THE
FORECAST TONIGHT HAVE MADE SOME TWEAKS TO MINS GIVEN THE VERY WARM
TEMPERATURES ALONG THE COAST AND TIMING OF THE FRONT WILL PLAY
HAVOC WITH TEMPS AROUND 12Z AND THEN THE FALLING TEMPERATURES
THROUGHOUT THE DAY IN THE WAKE OF THE FRONT.

45/41
&&

.PREV DISCUSSION... /ISSUED 354 PM CST FRI DEC 14 2007/

DISCUSSION...
WARM FRONT CREEPING NORTH FROM COAST... IF PLACING BOUNDARY ALONG
THE 60F ISODROSOTHERM LINE...THEN ITS 21Z LOCATION WAS DRAPED
FROM AN EAGLE LAKE TO HOUSTON METRO TO HIGH ISLAND LINE. SHOWERS
NOT FILLING IN WITH THE GUSTO ALL EXPECTED WITHIN THIS WARM
FLOW...BUT STILL HANGING ON TO THE THOUGHT THAT PRECIPITATION
COVERAGE WILL EXPAND AND INCREASE IN INTENSITY THROUGH THE
MIDNIGHT HOUR.

A PRE-FRONTAL SURFACE TROUGH EXPECTED TO MAKE ITS WAY INTO THE
NORTHERN CWA BY 09Z...WITH THE MAIN SURFACE COLD FRONT TIMED TO
MAKES ITS SOUTHEASTERN PROGRESSION TO THE COAST BETWEEN 09-18Z.
THE BEST UPPER LEVEL DYNAMICS FOR A LINEAR STORM COMPLEX TO FEED
INTO WOULD BE IN THE 10-15Z TIME FRAME...EASTERN COUNTIES WILL BE
IN THE RR JET QUAD AS UPPER TROF RACES EASTWARD TOMORROW MORNING.
THE THREAT FOR SEVERE IS VERY MINIMAL. THE MAIN THREAT WOULD COME
FROM DAMAGING WINDS AS POSSIBLE SQUALL LINE TRAVELS E-SE. MODEL
SOUNDINGS DEPICTS ENOUGH HELICITY IN THE LOWEST 0-3KM TO PRODUCE
THE OCCASIONAL SPIN-UP EF0 RIGHT ALONG MAIN LINE. A SW BACK-
BUILDING SCENARIO IS NOT OUT OF THE QUESTION IF MAIN LINEAR STORM
SYSTEM GETS ITS ACT TOGETHER TO ALLOW THE FAVORABLE JET DYNAMICS
TO ENHANCE CONVECTION. WIDESPREAD RAIN AMOUNTS NOT EXCEEDING AN
INCH...WITH ISOLATED 1 TO 2 INCHES...SEEMS THE RIGHT QPF FIT.
RFCS FFG SUGGESTS 3-HOUR TOTALS OF 3 TO 4 INCHES TO PRODUCE
FLOODING ISSUES...CHANCES ARE MOST BASINS WILL NOT GO INTO FLOOD.
THE HIGHER CONFIDENCE IS WITH URBAN AND SMALL STREAM FLOODING
ISSUES. WITH A LOWER WET BULB 0C HEIGHT NEAR 10K FT...THERE IS ALSO
THE GOOD CHANCE OF SOME RECEIVING SMALL HAIL.

AS COLDER AND DRIER AIR MASS BUILDS IN PER STRENGTHENING HIGH
PRESSURE...TOMORROWS 850 MB WINDS ARE FORECAST TO LITERALLY
SCREAM OUT OF THE NORTH AT 30 TO 40 KNOTS. TRANSLATED TO THE
SURFACE...20 TO 30 KNOTS WITH GUSTS NEAR 40 KNOTS. THUS...WILL MOST
LIKELY NEED A WIND ADVISORY FOR A GOOD MAJORITY OF THE CWA. WE WILL
LET THE SWING-MIDNIGHT CREW DECIDE UPON THAT ADVISORY AS TIMING
AND DURATION OF EVENT STILL A QUESTION MARK.

TEMPERATURES WILL STEADILY FALL THROUGH SATURDAY POST-
FROPA...MANY OF TOMORROWS MORE SOUTHERLY LOCALES WILL EXPERIENCE
THEIR MAXIMUM 24-HOUR TEMPERATURE IN THE PRE-DAWN HOURS. ONCE COLD
FRONT PASSES BY AND THOSE NORTHERLIES KICK UP...A GRADUAL
MERCURIAL PLUMMET CAN BE EXPECTED THROUGH THE SECOND HALF OF THE
WEEKEND. 850 MB 0C LINE EXPECTED TO MAKE IT TO...OR BEYOND...THE
COAST SUNDAY MORNING. EARLY MORNING MINIMUM TEMPERATURES WILL THE
AT THEIR COLDEST THIS SEASON (UNDERSTATEMENT OF YEAR).
POSSIBILITY OF A FAR NORTHERN COUNTY FREEZE WITH PARTS NORTH OF
HOUSTON DIPPING TO THE FREEZING MARK FOR A SHORT WHILE BOTH
SUNDAY AND MONDAY MORNINGS.

DAYS 4 THROUGH 7 WILL BE INTERESTING WITH RETURN FLOW BECOMING RE-
ESTABLISHED BY TUESDAY AS LARGE RIDGE BUILDS OFF U.S. EAST COAST.
INCREASED CLOUDINESS WITH EURO/GFS PINGING ON S/WS RIDING UP IN
SWERN FLOW GOING INTO MIDWEEK...INCREASES POPS TO THE CHANCE
CATEGORY. NEXT FROPA NOT AS IMPRESSIVE WITH IT NOW BEING BROUGHT
THROUGH ON THURSDAY. 31

AVIATION...
LIFR AND IFR CEILINGS CONTINUE ACROSS THE AREA IN A NEARLY SATURATED
AIRMASS FROM JUST ABOVE THE SFC TO AROUND 2 KFT. WILL LIKELY SEE
CEILINGS FALL A LITTLE AROUND OR JUST AFT 0Z. WILL ALSO SEE SOME
PATCHY -RA AND FOG. MIXING WILL INCREASE SOME AROUND MIDNIGHT AHEAD
OF A PRE-FRONTAL TROUGH THAT WILL CROSS THE AREA OVERNIGHT. WE WILL
LIKELY SEE SOME VARIABILITY IN THE CEILINGS FROM W TO E IN THE
VICINITY OF THE SFC TROF AS IT MOVES ACROSS. WILL ALSO SEE SHRA
AND TSTMS FORM AHEAD OF AND ALONG THIS BOUNDARY. COMPLICATING
MATTERS IS A SLOW NORTHWARD MOVING WF THAT IS JUST INLAND NOW AND
IT WILL MAKE SOME PROGRESS TO THE NORTH THIS EVENING. THINK THAT THE
RISING DW PTS BEHIND THIS BOUNDARY WILL INCREASE THE THREAT OF SOME
1-2 MILE VSBY FOG NEAR THE BAYS AND COASTAL TAF SITES. HOWEVER, WINDS
SHOULD BE HIGH ENOUGH TO PREVENT DENSE FOG FROM FORMING. WHEN THE
COLD AIR SURGES IN DURING THE LATE MORNING HOURS ON SAT...WINDS WILL
REALLY INCREASE ACROSS THE AREA WITH SUSTAINED WINDS OF 25-30 MPH
POSSIBLE FOR A FEW HOURS DURING THE AFT. 33

MARINE...
MAIN ISSUE IS THE STRONG COLD FRONT THAT IS COMING ON SATURDAY.
WINDS WILL REALLY INCREASE NEAR THE COAST LATE SAT MORNING AND
CONTINUE TO INCREASE DURING THE AFT HOURS AS THE COLD AIR MOVES OVER
THE WARMER WATER AND THE PRESSURE GRADIENT TIGHTENS. SINCE IT IS A
GIVEN THAT WE WILL EXPERIENCE STRONG WINDS OFFSHORE...I HAVE ALREADY
POSTED A SCA FOR SATURDAY AND SAT NIGHT. WE ARE CURRENTLY SEEING
15-20 KNOT SE WINDS NEAR THE COAST AND ACROSS THE BAYS...SO HAVE A
CAUTION STATEMENT FOR TONIGHT. CONCERNING FOG OVER MARINE AREAS
TONIGHT...THINK THERE IS ENOUGH WIND/MIXING TO PREVENT FOG OF < 1
MILE VSBY...BUT WE WILL LIKELY SEE PATCHES OF 1-2 MILE FOG
OVERNIGHT. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      53  52  31  52  31 /  70  30   0   0   0
HOUSTON (IAH)              58  58  34  54  33 / 100  70   0   0   0
GALVESTON (GLS)            65  65  42  54  42 /  80  80   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 11 AM TO 6 PM CST SATURDAY FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...FORT BEND...
     GRIMES...HARRIS...HOUSTON...LIBERTY...MADISON...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     WIND ADVISORY FROM 11 AM TO 9 PM CST SATURDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...JACKSON...
     MATAGORDA.

GM...SMALL CRAFT ADVISORY FROM 11 AM SATURDAY TO 6 AM CST SUNDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...45
Hazardous weather outlook, Dec 14, 10:48 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1048 PM CST FRI DEC 14 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-160500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1048 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE INTO SOUTHEAST
TEXAS OVERNIGHT. INCREASING ATMOSPHERIC LIFT WILL COMBINE WITH
DEEP MOISTURE TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS
MAINLY AFTER MIDNIGHT. THE PRIMARY THREAT WITH THESE STORMS WILL
BE HEAVY RAIN. WIDESPREAD RAINFALL AMOUNTS OF AROUND ONE HALF INCH
WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED FROM
AROUND MIDNIGHT THROUGH MID MORNING SATURDAY. MINOR FLOODING OF
STREETS...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS
MAY BE POSSIBLE. A FEW STRONG STORMS WILL BE POSSIBLE...WITH A
MINIMAL THREAT SEVERE THUNDERSTORMS.

.DAY TWO...SATURDAY

THE RAIN WILL END BY LATE MORNING SATURDAY AS A STRONG COLD FRONT
SWEEPS ACROSS SOUTHEAST TEXAS. STRONG WINDS ARE EXPECTED SATURDAY
AFTERNOON IN THE WAKE OF THE FRONT. A WIND ADVISORY IS IN EFFECT
FOR SATURDAY 11 AM THROUGH 6 PM INLAND AND UNTIL 9 PM FOR THE
COAST. SUSTAINED WINDS OF 20 TO 30 MPH...WITH OCCASIONAL GUSTS OF
35 MPH ARE EXPECTED.

CLEARING SKIES WILL RESULT IN A LIGHT FREEZE SATURDAY NIGHT TO THE
NORTH OF A LINE FROM WHARTON TO KATY TO THE WOODLANDS TO
CLEVELAND. FREEZING TEMPERATURES ARE NOT EXPECTED FOR THE HOUSTON
AREA OR THE COASTAL COUNTIES.

.DAY THREE...SUNDAY

CLEARING SKIES AND LIGHT WINDS WILL RESULT IN FREEZING TEMPERATURES
OVER THE INLAND PORTIONS OF SOUTHEAST TEXAS SUNDAY NIGHT. A LIGHT
FREEZE IS POSSIBLE AS FAR SOUTH AS THE HOUSTON SUBURBS...AND THE
INLAND PORTION OF THE COASTAL COUNTIES.

.DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TOWARD MORNING.

In the hours before

Special weather statement, Dec 15, 2:15 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
215 AM CST SAT DEC 15 2007

TXZ163-164-176>179-195>198-151000-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-
INCLUDING THE CITIES OF...CROCKETT...TRINITY...GROVETON...
MADISONVILLE...HUNTSVILLE...SHEPHERD...COLDSPRING...LIVINGSTON...
CORRIGAN...ONALASKA...CALDWELL...LAKE SOMERVILLE...
COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA
215 AM CST SAT DEC 15 2007

...STRONG THUNDERSTORMS AFFECTING THE NORTHERN PORTIONS OF
SOUTHEAST TEXAS...

AN INTENSIFYING LINE OF THUNDERSTORMS EXTENDED FROM CENTERVILLE TO
BRYAN TO CALDWELL AT 2 AM. THIS BAND OF STORMS WAS MOVING EAST AT
35 MPH AND WILL REACH A LINE FROM APPLE SPRINGS TO LAKE LIVINGSTON
TO JUST WEST OF CLEVELAND BY 4 AM. FREQUENT LIGHTNING...WIND GUSTS
TO 40 MPH...HEAVY RAINFALL...AND SMALL HAIL ARE LIKELY WITH THESE
STORMS. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH WITH ISOLATED
TOTALS OF 1 TO 2 INCHES POSSIBLE.

The radar

The Ft Hood radar (KGRK), 122 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
December 15, 2:20 AM CST
Where
Madison County, 4.87 mi S of North Zulch
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
30.850, -96.110

A thunderstorm wind gust estimated at 52 knots downed a tree.

Flash Flood, Brazos

When
December 15, 2:40 AM CST to 4:40 AM CST
Where
Brazos County, 3.45 mi S of (Cll)easterwd Fld Co to 1.01 mi ESE of College Station
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.530, -96.370

Widespread street flooding occurred in the Bryan and College Station areas. Water was up to the doors of cars and businesses, and some vehicles were stranded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65050, 65051.